Alert archive / Colorado / Red Flag Warnings in 2014

Red Flag Warning 11, NWS Goodland, KS

April 1, 2014Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this red flag warning at Apr 1, 2014, 11:18 AM MDT for Cheyenne County, Kit Carson County, Colorado. It took effect at Apr 1, 2014, 1:00 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2014, 11:18 AM MDT (17:18 UTC)
In effect from
Apr 1, 2014, 1:00 PM MDT
Expired
Apr 1, 2014, 6:10 PM MDT
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 5.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

382 
WWUS83 KGLD 011718
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1118 AM MDT TUE APR 1 2014

COZ254-020130-
/O.NEW.KGLD.FW.W.0011.140401T1900Z-140402T0200Z/
CHEYENNE CO-
1118 AM MDT TUE APR 1 2014

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 8 PM MDT THIS EVENING.

* AFFECTED AREA...IN COLORADO...MAINLY THE WESTERN HALF OF FIRE
  WEATHER ZONE 254 CHEYENNE CO.

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 40 MPH THIS AFTERNOON.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.

* IMPACTS...ANY FIRES STARTED WILL QUICKLY BECOME OUT OF CONTROL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
2 follow-up statements
519 
WWUS83 KGLD 011849
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1249 PM MDT TUE APR 1 2014

COZ253-020200-
/O.EXA.KGLD.FW.W.0011.140401T1900Z-140402T0200Z/
KIT CARSON-
1249 PM MDT TUE APR 1 2014

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 253...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 8 PM MDT THIS EVENING.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 253 KIT CARSON.

* WINDS...SOUTH 15 TO 25 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* IMPACTS...ANY FIRES STARTED WILL QUICKLY BECOME OUT OF CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

COZ254-020200-
/O.CON.KGLD.FW.W.0011.140401T1900Z-140402T0200Z/
CHEYENNE CO-
1249 PM MDT TUE APR 1 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 254...

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 254 CHEYENNE 
  CO.

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* IMPACTS...ANY FIRES STARTED WILL QUICKLY BECOME OUT OF CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
038 
WWUS83 KGLD 020010
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT TUE APR 1 2014

...RED FLAG WARNING CANCELLED...

.HUMIDITIES HAVE INCREASED AND ARE NO LONGER EXPECTED TO REACH
CRITICAL LEVELS. GUSTY WINDS WILL CONTINUE THROUGHOUT THE EVENING
BUT CRITICAL FIRE WEATHER CONDITIONS ARE NO LONGER ANTICIPATED.

COZ253-254-020115-
/O.CAN.KGLD.FW.W.0011.000000T0000Z-140402T0200Z/
KIT CARSON-CHEYENNE CO-
610 PM MDT TUE APR 1 2014

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 253 AND 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING.


$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 1, 3:10 AM MDT, 8 hours 8 minutes earlier.

Area forecast discussion, Apr 1, 3:10 AM MDT, 8 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
310 AM MDT TUE APR 1 2014

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 300 AM MDT TUE APR 1 2014

TODAY-TONIGHT...SFC HIGH EXTENDING FROM THE DAKOTAS SOUTHEAST INTO
THE CENTRAL PLAINS WILL SLOWLY LIFT NORTHEAST AS LOW PRESSURE
DEEPENS ALONG THE FRONT RANGE. PRESSURE GRADIENT INCREASES PROMOTING
SOUTH TO SOUTHEAST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ACROSS
THE WESTERN 1/2 OF THE AREA...STRONGEST ALONG AND WEST OF THE CO/KS
BORDER. GIVEN THE MODEST 3 HOUR PRESSURE FALLS AND THE MODELS
TENDENCY TO UNDERESTIMATE THE WINDS IN THIS SITUATION AND OF LATE
HAVE NUDGED SPEEDS UP A BIT MODEL GUIDANCE. HAVE ALSO ADDED SOME
PATCHY BLOWING DUST TO AREAS GENERALLY WEST OF A LINE FROM
BENKELMAN TO COLBY AND LEOTI AND POINTS EAST. HAVE A FEELING THAT
SOURCE REGION FOR OUR DUST WILL BE ACROSS SOUTHEAST COLORADO AND
THAT ANY THAT DEVELOPS WILL QUICKLY LIFT INTO PARTS OF OUR AREA. FOR
TONIGHT WINDS BACK TO THE EAST AS SFC LOW MIGRATES TOWARD THE
TEXAS PANHANDLE. THIS WILL PULL LOW LEVEL MOISTURE INTO THE AREA
WITH HIGHER DEWPOINTS AND OVERNIGHT LOWS IN THE UPPER 20S WEST TO
MID 30S EAST. MAY ALSO SEE SOME FOG ALONG THE CO/KS BORDER AND IF
NAM VISIBILITY FORECAST IS CORRECT DENSE FOG POSSIBLE. HIGHS TODAY
MID TO UPPER 50S EXCEPT A FEW 60S ACROSS FAR EASTERN COLORADO TO
TRIBUNE.

WEDNESDAY-WEDNESDAY NIGHT...FOG SHOULD DISSIPATE BY MID MORNING. SFC
LOW DEVELOPS IN SOUTHEAST COLORADO WITH EAST THEN NORTHEAST
WINDS...SLOWLY INCREASING THROUGH THE DAY. THIS IS IN RESPONSE TO AN
APPROACHING OPEN WAVE TROUGH. FOR WEDNESDAY NIGHT THE SFC LOW SLIDES
TO THE SOUTHEAST WITH THE OPEN WAVE TROUGH EXTENDING FROM CENTRAL
SOUTH DAKOTA TO NORTHEAST COLORADO BACK TOWARD THE FOUR CORNERS.
WILL BE A DIFFICULT TEMPERATURE FORECAST FOR HIGHS AS CLOUDINESS AND
THE NORTHEAST WINDS INCREASE THROUGH THE DAY. RIGHT NOW HAVE HIGHS
IN THE MID 40S TO AROUND 50 NORTH...MID 50S ALONG THE INTERSTATE AND
60-65 ACROSS THE SOUTHERN 1/4 OF THE AREA. IF THE SFC LOW IS ANY
FURTHER SOUTHWEST OR SOUTH THE COOLER AIR WILL EXTEND FURTHER SOUTH
AND PRODUCE COOLER TEMPERATURES THEN CURRENTLY FORECAST. LOWS
WEDNESDAY NIGHT IN THE LOW TO MID 30S.

AS FAR AS PRECIPITATION CHANCES...MAY SEE A FEW RAIN SHOWERS FROM
FLAGLER TO YUMA AND WRAY LATE WEDNESDAY AFTERNOON AS A LITTLE PIECE
OF ENERGY AHEAD OF THE MAIN SYSTEM MOVES IN. PRECIPITATION CHANCES
SLOWLY INCREASE WEDNESDAY NIGHT FROM WEST TO EAST AS THE SYSTEM
APPROACHES.

THURSDAY-THURSDAY NIGHT...FOLLOWED THE GFS/ECMWF SOLUTION WHICH
BRING THE SYSTEM AND INCREASE IN PRECIPITATION CHANCES ACROSS THE
AREA FROM WEST TO EAST DURING THE DAY FOLLOWED BY A DECREASE FROM
WEST TO EAST EARLY THURSDAY NIGHT. CURRENTLY HAVE HIGH TEMPERATURES
IN THE UPPER 30S TO AROUND 40 FOR ALL BUT THE FAR EAST AND SOUTH
WHERE MID 40S ADVERTISED...SIMILAR TO PREVIOUS FORECAST. GIVEN THE
AMOUNT OF PRECIPITATION AND CLOUDINESS THESE MAY BE A TAD TOO WARM
AND WILL NEED TO BE MONITORED. IF SO...THE CHANCES OF ALL SNOW
INCREASE VS CURRENT FORECAST. ALONG WITH THE BELOW NORMAL
TEMPERATURES COMES NORTH WINDS OF 15 TO 20 MPH WHICH TOO MAY BE ON
THE LIGHT SIDE. CURRENT THINKING IS TOTAL ACCUMULATION OF 1 TO 3
INCHES MAINLY ALONG AND NORTH OF THE INTERSTATE WITH LESSER
AMOUNTS TO THE SOUTH. THIS WILL LIKELY CHANGE OVER THE NEXT FEW DAYS.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 200 AM MDT TUE APR 1 2014

FRIDAY-FRIDAY NIGHT...SHORTWAVE RIDGE STILL EXPECTED TO MOVE OVER CWA
IN WAKE OF DEPARTING UPPER TROUGH. DRY CONDITIONS AND MODERATING
TEMPS ARE EXPECTED (THOUGH HIGHS MAY STILL BE SLIGHTLY BELOW NORMAL
BY ABOUT 5-10F).

SATURDAY-MONDAY...ACTIVE PATTERN STILL PROGGED BY GUIDANCE AS TROUGH
DEVELOPS OVER WESTERN US AND SLOWLY MOVE EAST EAST. WHILE THERE IS AT
LEAST A SLIGHT CHANCE FOR PRECIP OVER OUR CWA EACH OF THESE PERIODS
BEST CHANCE STILL SEEMS TO BE IN THE SAT NIGHT-SUN PERIODS. THIS IS
WHEN EMBEDDED ENERGY ALONG SOUTHERN AXIS OF TROUGH IS SHOWN TO MOVE
ACROSS SW/CENTRAL KS BY SUN MORNING WITH POSSIBLE PRECIP BAND
FORMING ACROSS SOUTHEAST PART OF THE CWA...WHICH COINCIDES WITH BEST
MODEL OVERLAP IN THE QPF FIELDS. CURRENTLY CARRYING 30-35 POPS...AND
COULD SEE RAISING THIS IF MODELS CONTINUE TO SHOW GOOD CONTINUITY ON
SUN.  WHILE LOWERED HEIGHTS WOULD NORMAL SUPPORT A COOLER THAN
NORMAL SIGNAL...MODELS CONTINUE TO INDICATE COLDEST AIR BEING CUT
OFF OVER CANADA BY NORTHERN SPLIT IN TROUGH...AND KEEP HIGH TEMPS
GENERALLY WITHIN SEASONAL NORMS (50S-NEAR 60). LIMITED CAA SHOULD
ALSO MEAN THESE EVENTS SHOULD FAVOR MAINLY RAIN...SO NOT EXPECTING
MUCH IN THE WAY OF SNOW ACCUMULATION (ASSUMING THERE IS A BRIEF
NIGHTTIME/EARLY MORNING MIX/CHANGEOVER). NOT A LOT OF CONFIDENCE IN
LOWS AT THIS RANGE TO GET TOO SPECIFIC DUE TO COMPLICATIONS OF
POSSIBLE CLOUD COVER...SO DIDNT DEVIATE FROM CONSENSUS (ABOVE NORMAL
IN MID 30S TO NEAR 40).

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 300 AM MDT TUE APR 1 2014

KGLD...VFR CONDITIONS EXPECTED THROUGH ROUGHLY 09Z THEN IFR
CONDITIONS EXPECTED WITH LOW CIGS AND VISIBILITY RESTRICTIONS DUE
TO FG/BR. SOUTH/SOUTHEAST WINDS WILL RAMP UP AFTER 15Z PEAKING IN
THE 17Z-22Z TIMEFRAME WHERE GUSTS NEAR 35KTS EXPECTED. SOME
BLOWING DUST FROM SOUTHEAST COLORADO MAY WORK ITS WAY INTO THE
AREA AND COULD IMPACT CIGS AND VIS...RIGHT NOW TOO EARLY TO
INCLUDE IN TAF.

KMCK...VFR CONDITIONS EXPECTED THROUGH 10Z WITH MVFR CIGS POSSIBLE
FROM 10Z-12Z. LGT/VRB WINDS THIS MORNING WILL INCREASE FROM THE
SOUTHEAST IN THE 19Z-00Z TIMEFRAME WHERE GUSTS AROUND 25KTS
EXPECTED.

&&

.FIRE WEATHER...
ISSUED AT 300 AM MDT TUE APR 1 2014

TODAY...WILL CONTINUE TO MONITOR THE SOUTHWEST CORNER OF KIT
CARSON AND CHEYENNE COUNTIES OF COLORADO FOR CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON. RH VALUES DONT QUITE REACH THE 15
PERCENT THRESHOLD BUT ARE AWFULLY CLOSE. THESE LOW RH VALUES WILL
COMBINE WITH SOUTH WINDS GUSTING 30-35 MPH TO PRODUCE NEAR
CRITICAL FIRE WEATHER CONDITIONS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...DR
AVIATION...99
FIRE WEATHER...99
Hazardous weather outlook, Apr 1, 3:40 AM MDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
340 AM MDT TUE APR 1 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
340 AM MDT TUE APR 1 2014 /440 AM CDT TUE APR 1 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SOME PATCHY BLOWING DUST IS POSSIBLE THIS AFTERNOON GENERALLY
ALONG AND WEST OF A LINE FROM BENKELMAN TO COLBY AND LEOTI.

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS FAR
WESTERN AND SOUTHWEST PORTIONS OF CHEYENNE AND KIT CARSON
COUNTIES OF COLORADO.

LATE TONIGHT AREAS OF FOG WILL DEVELOP WITH THE POSSIBILITY FOR
DENSE FOG EXISTING ALONG THE COLORADO KANSAS BORDER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG SPRING STORM SYSTEM WILL MOVE INTO THE TRI STATE AREA
WEDNESDAY NIGHT THROUGH EARLY THURSDAY NIGHT. THIS WILL BRING THE
POTENTIAL FOR WIDESPREAD PRECIPITATION. WHILE UNCERTAINTY REMAINS
REGARDING THE STORMS PATH...ACCUMULATING SNOW IS POSSIBLE. GUSTY
NORTH WINDS MAY COMBINE WITH THE SNOW TO PRODUCE SOME BLOWING
SNOW
AND REDUCED VISIBILITIES AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 12:56 PM MDTWind AdvisoryGLDCheyenne, Kit Carson5 hr

Nearby

Red Flag Warnings in Colorado, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.